Acute Pulmonary Emboli in a Patient on Long-Term Dabigatran Therapy (April).
Ann Pharmacother. 2013 Mar 27;
Authors: Rafferty JA, Prom R, Kujawski SZ
OBJECTIVE:To describe the case of a patient who developed acute pulmonary emboli (PE) despite long-term anticoagulation with dabigatran.CASE SUMMARY:A 69-year-old obese woman was hospitalized for worsening shortness of breath, dyspnea on exertion, and left pleuritic chest pain. On admission, a computed tomography angiogram revealed acute bilateral PE, despite use of dabigatran for atrial fibrillation for approximately 5 years prior to admission. Dabigatran was stopped and therapeutic enoxaparin was initiated concomitantly with warfarin. An investigation into possible causes for the development of the PE, including hypercoagulability, was unrevealing. Since dabigatran should have protected against PE, the patient was questioned regarding adherence to her regimen. She stated that she was adherent but reported using a pillbox. The patient was discharged home on warfarin with an enoxaparin bridge until her international normalized ratio was at least 2.0.DISCUSSION:The underlying cause for the patient's acute PE is unknown but could possibly be attributed to obesity and reduced mobility. Although dabigatran should have prevented PE, the presence of interacting drugs, patient-specific pharmacokinetics, suboptimal medication storage, and laboratory abnormalities may have resulted in reduced dabigatran exposure and protection. This is a reasonable hypothesis; however, the patient did not develop a stroke while receiving dabigatran.CONCLUSIONS:Our patient developed acute bilateral PE despite receiving long-term anticoagulation with dabigatran. While it is possible that patient-specific factors resulted in reduced dabigatran exposure and efficacy, conclusions cannot be made.
PMID: 23535815 [PubMed - as supplied by publisher]